Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Gagging
Aug 9, 2005

HISTORY: For 3 years prior to 2000, I had 4 tumors removed which were KS, although I continued to test negative for HIV using 14 different testing methods including some where were still in trials. My oncologist referred me back to infectious disease again to determine if HIV medication might be helpful to treat the KS even though I did test positive to HIV.

In the first week of January of 2000 I went for a routine exam to get the results of my HIV test from the infectious disease department (which performed the same test for the 3 years prior), although this time not only was I told that I was positive, but was admitted for PCP. At the time my viral load was off the chart, and my CD4 was under 50. I spent 1 week in the hospital on IV medication and released with an oral prescription to treat the PCP.

The following week I was placed on Kaletra and Combivir. In the last week of February, I was at work on Friday feeling fine, went out with friends. On Saturday, I felt like I was dead. Hot and cold swings you couldnt believe. I clocked a temperature of 106 on 2 separate devices. Again I was hospitalized and believed to have TB. That proved negative and after 4 days of laying on a hospital bed with a special body cooling unit and IV of saline, my situation was ruled rapid immune reconstitution. My CDR4 was not over 800.

Ive been on Kaletra and Combivir ever since, and frankly I often feel that they saved my life. About a year ago, they added Viread to the group. My CDR4 fluctuates a lot, and I dont really worry about it too much. I use to have it tested every other month, but that just got to be too much work. Its been as low as 600 and as high as 1050. Based on my self evaluation after each result, I know that it has a lot to do with how well I remember to take my medication, and when my results were high I was always supplementing my prescriptions with a number of vitamins.

QUESTION: In the last 6 months, Ive been having a real problem with gagging. I would say that in a week, just simply brushing my teeth in the morning I will gag myself 3 times. Each time, no matter how much I try to relax after the gag, I end up puking. This is not a fun way to start the morning. I also notice it if I cough hard, or sometimes even have a really hard roll-on-the-floor laugh. I end of like chocking and gagging. I also notice that I am somewhat congested all the time.

Ive asked my primary doctor (infectious disease specialist) about it, and she referred me to an ENT (ear-nose-throat) specialist and sent me out for CT scan to rule out any new KS tumors (by the way knock-on-wood, havent had one in almost 2 years). The ENT couldnt find anything but ended up writing me 3 more prescriptions (including Zoloft). I took them for about a month, but it was clear that these were not so much to help my situation as they were to make spiffs I think. (I have been unable to find anything which links Zoloft to gagging or throat or digestive problems, other then causing them.)

Anyway, so I have been feeling pretty healthy for about 5 years now. I have the occasional panic attic, but its usually just a cold or something the impacts the normal person. I had 1 swollen node, but by the time I could see a specialist, it had gone away on its own. So about a month ago, I ran out of my meds, and I was real busy and it took me about 2 weeks to get a refill. What I noticed though was how healthy I felt. I didnt have a shortness of breath, I didnt gag brushing my teeth, I didnt feel congested, I felt healthier then I had when I was taking the pills.

Ive been back taking the pills now for about 2 weeks, and the gagging is back. The congestion is back. Just a few minutes ago I was outside and its hot today, and when I was out there, I just felt like it was more trouble to breath then it was 2 weeks ago when it was about 20 degrees hotter.

So my question relates to these symptoms. (The perpetual diarrhea Ive come to deal with.) I have not been able to find any information online which links these symptoms to these drugs. Are you aware of any one of these drugs, or combinations of these drugs causing this issue which seems to me to be a constriction of the throat area.

Response from Dr. Henry

If you have not developed any resistance to any HIV meds then perhaps a creative approach to trying easier to take HIV meds (fewer in number and smaller in size) might help. The fact that you tolerated the meds for quite a long time would seem to argue against an allergic reaction of some sort. I have some patients who develop a gag reflex from their HIV meds (could be psychological but a big problem whatever the cause-in those cases I get help from a pscyhologist/psychiatrist and sometimes a pharmacist). Liquid medications can also help in some cases. KH



Previous
Bactrim side effects
Next
Why am I not losing weight?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement